BACKGROUND Sugammadex is a synthetic γ-cyclodextrin derivative designed to selectively bind to steroidal neuromuscular blocking agents and reverse their effects. Although many cases of sugammadex-induced anaphylaxis have been reported, few studies have investigated the underlying mechanism.
CASE PRESENTATION A 55-year-old Japanese man underwent a laryngectomy under general anesthesia. One month before laryngectomy, he had undergone laryngoscopy under general anesthesia and received sugammadex administration without causing hypersensitivity. He had no history of allergies. The operation was finished without complications. Shortly after sugammadex administration, his blood pressure dropped to approximately 70 mmHg, and his heart rate increased to 110 beats/minute with systemic erythema. Suspecting anaphylaxis, he was treated with the intravenous injection of phenylephrine, D-chlorpheniramine, and hydrocortisone. After these treatments, his cardiovascular condition stabilized. Eight months after the event, skin prick tests and intradermal tests with all agents used during general anesthesia were performed. Intradermal tests showed positive results only for sugammadex. Subsequently, basophil activation tests with CD203c were performed using sugammadex, γ-cyclodextrin, and positive controls (anti-immunoglobulin-E and formyl-methionyl-leucyl-phenylalanine). In addition to both controls, sugammadex, but not γ-cyclodextrin, induced significant upregulation of CD203c expression. We performed additional basophil activation tests with wortmannin, an inhibitor of phosphoinositide 3-kinase, to investigate the mechanism underlying sugammadex-induced basophil activation. The inhibitory effect of wortmannin on basophil activation due to sugammadex was similar to that of anti-immunoglobulin-E, suggesting an immunoglobulin-E-dependent mechanism. Although the patient showed no hypersensitivity after the first exposure of sugammadex, anaphylaxis appeared after the second administration. Because most cases of sugammadex-induced anaphylaxis reportedly appeared after first administration, this seems to be a rare case.
CONCLUSIONS In the present case, sugammadex-induced anaphylaxis might have occurred through an immunoglobulin-E-dependent mechanism and not involve γ-cyclodextrin as an epitope. Physicians should pay attention to the occurrence of sugammadex-induced anaphylaxis even when the patient has a history of safe administration of sugammadex.